Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Great Falls, MT

June 9, 2006Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2006, 12:38 PM MDT for Beaverhead County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2006, 12:38 PM MDT (18:38 UTC)
Expired
Jun 9, 2006, 1:30 PM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 226 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:47 AM MDT, 51 minutes earlier.

Area forecast discussion, Jun 9, 11:47 AM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT FRI JUN 9 2006

UPDATED AVIATION DISCUSSION

.UPDATE...
WILL UPDATE TO LOWER HIGH TEMPERATURES TODAY AND INCREASE CHANCE
OF PRECIPITATION OVER CENTRAL MONTANA THIS AFTERNOON AND TONIGHT.
INCREASE CLOUD COVER AS WELL AS COOL AIR ADVECTION WILL COMPETE
WITH HEATING TODAY FOR TEMPERATURES TO STRUGGLE TO REACH
YESTERDAYS HIGH. EASTERLY WINDS WILL ADD TO THE COOLING TREND.
HAVE LOWERED TEMPERATURES OVER ENTIRE CWA. HAVE ALSO ADDED CHANCE
OF SEVERE THUNDERSTORMS OVER THE SOUTHWEST ZONES FOR THIS
AFTERNOON AND TONIGHT AS THAT WILL BE THE BEST AREA FOR HEATING
AND UNSTABLE CONDITIONS. REST OF FORECAST ON TRACK. CAMP

&&

.PREV DISCUSSION... (ISSUED 535 AM MDT FRI JUN 9 2006)

DISCUSSION...

TODAY THROUGH SUNDAY...UNSETTLED WET PATTERN WILL CONTINUE. AN
UPPER TROF MOVES SLOWLY OVER THE PACIFIC NORTHWEST AND KEEPS A
MOIST SOUTHWEST FLOW ALOFT OVER THE AREA. BECAUSE THE AIRMASS
REMAINS UNSTABLE...SHOWERS AND THUNDERSTORMS WILL AGAIN BECOME
WIDESPREAD BY AFTERNOON. SPC HAS DROPPED THE SLIGHT RISK CATEGORY
FOR THE AREA BUT A FEW STRONG THUNDERSTORMS COULD DEVELOP AS THE
MODELS INDICATE DECENT DIVERGENCE ALOFT THIS AFTERNOON. OF GREATER
CONCERN IS THE POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS ALONG
THE ROCKY MOUNTAIN FRONT TODAY THROUGH SUNDAY. MODELS INDICATE UP
TO 3 INCHES OF RAIN SOME AREAS BY SUNDAY. STREAMS AND RIVERS ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT ARE RUNNING WELL WITHIN THEIR
BANKS AND NO FLOODING IS ANTICIPATED. WILL ISSUE A HYDROLOGIC
OUTLOOK (ELF) TO HIGHLIGHT POTENTIAL HEAVY RAINS AND SOME INCREASE
IN WATER LEVELS FOR STREAMS ALONG THE NORTHERN ROCKY MOUNTAIN
FRONT. PC PLACES PORTION OF NORTH CENTRAL MONTANA UNDER A SLIGHT
RISK SATURDAY AS YET ANOTHER ROUND OF THUNDERSTORMS COMMENCES. BY
SUNDAY THE UPPER TROF LIFTS OUT BUT A PERSISTENT SOUTHWEST FLOW
ALOFT WILL ALLOW FOR LINGERING SHOWERS. TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UNSETTLED PATTERN TO CONTINUE
WITH SW FLOW ALOFT AND EMBEDDED SHORTWAVE. THERE ARE SOME
INDICATIONS THAT A STRONGER SHORTWAVE COULD AFFECT THE AREA TOWARDS
MIDWEEK BUT CONFIDENCE IS NOT ALL THAT HIGH. EXPECT OCCASIONAL
SHOWERS/THUNDERSTORMS DURING THE PERIOD BUT BECAUSE OF MODEL
DIFFERENCES WITH SHORTWAVE DETAILS AND MODEL INCONSISTENCIES WILL
RIDE WITH INHERITED GENERAL CHANCE POPS FOR EACH 12HR FORECAST
PERIOD. DID RAISE POPS FOR SUNDAY NIGHT FOR SOME AREAS. RAISED
FORECAST HIGHS FOR SELECTED AREAS A FEW DEGREES FOR MONDAY AND
TUESDAY.

THURSDAY AND FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA
DURING THE PERIOD FOR GENERALLY AN UNSETTLED WEATHER PATTERN.
TEMPERATURES WILL BE SEASONABLY MILD WITH SCATTERED SHOWERS AND
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1747Z.
A VERY MOIST AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY
AFTERNOON. SCATTERED TO BROKEN AREAS CUMULUS CLOUDS WILL CONTINUE
THROUGH MID AFTERNOON WITH BASES 1500 TO 3500 FEET. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD AROUND 22Z. LOW CEILINGS
AND MODERATE TO HEAVY RAIN REDUCING VISIBILITY TO LESS THAN 3 MILES
WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. RAIN WILL BECOME
WIDESPREAD AND HEAVY AT TIMES AFTER 00Z WITH CEILINGS GENERALLY
BELOW 3000 FEET AND VISIBILITY REDUCED. RAIN WILL COME TO AN END
OVER SOUTHWEST MONTANA AFTER MIDNIGHT. PERSISTENT RAIN WILL CONTINUE
INTO SATURDAY MORNING OVER NORTH CENTRAL MONTANA. MEIER

.HYDROLOGY...
A PLANNED WATER RELEASE FROM TIBER DAM IS SCHEDULED TO BEGIN TODAY.
THIS WILL EVENTUALLY RAISE THE RIVER STAGE FOR THE MARIAS BY SEVERAL
FEET. IN ADDITION TO THE PLANNED WATER RELEASE...THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH SUNDAY. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINS...ESPECIALLY ALONG THE NORTHERN ROCKY
MOUNTAIN FRONT. WATER LEVELS IN RIVERS AND STREAMS...ESPECIALLY
ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...MAY RISE DUE TO HEAVY
RAIN. HOWEVER NO FLOODING IS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  64  47  68 /  90  60  30  20
CTB  45  62  44  63 /  80  80  40  20
HLN  52  67  48  69 /  80  60  20  20
BZN  47  66  44  68 /  80  40  20  20
WEY  40  61  38  63 /  60  30  20  20
DLN  46  67  44  70 /  80  30  10  20
HVR  53  66  48  67 /  70  60  40  20
LWT  50  64  45  66 /  80  50  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CAMP
SHORT TERM...EMANUEL
LONG TERM...BLANK/WILLIAMSON
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 9, 5:29 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 AM MDT FRI JUN 9 2006

MTZ008>015-044>055-101130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
529 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. HEAVY RAIN IS POSSIBLE WITH
THUNDERSTORMS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY SATURDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH GUSTY WINDS...HEAVY RAIN AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:01 PM MDTSevere Thunderstorm WarningTFXMadison59 min
Jun 9, 3:50 PM MDTFlash Flood WatchTFX18 hr
Jun 9, 5:17 PM MDTFlash Flood WarningTFXCascade3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.